Alert archive / Colorado / Flash Flood Warnings in 2019

Flash Flood Warning 57, NWS Pueblo, CO

September 8, 2019Bent County, Prowers County, Colorado

NWS Pueblo, CO issued this flash flood warning at Sep 8, 2019, 7:13 PM MDT for Bent County, Prowers County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 8, 2019, 7:13 PM MDT (01:13 UTC)
Expired
Sep 8, 2019, 10:15 PM MDT
In force
3 hr
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Flood severity
None

Counties Bent County, CO, Prowers County, CO

The radar

The Pueblo radar (KPUX), 127 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.2 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2019-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 980 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2019-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
980 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
1477 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

838 
WGUS55 KPUB 090113
FFWPUB
COC011-099-090415-
/O.NEW.KPUB.FF.W.0057.190909T0113Z-190909T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pueblo CO
713 PM MDT Sun Sep 8 2019

The National Weather Service in Pueblo has issued a

* Flash Flood Warning for...
  Northwestern Prowers County in southeastern Colorado...
  Northeastern Bent County in southeastern Colorado...

* Until 1015 PM MDT.

* At 712 PM MDT, Doppler radar continued to indicate thunderstorms 
  producing heavy rain across the warned area. Flash flooding is 
  likely occurring in the McClave and Wiley areas. 

* Some locations that will experience flooding include...
  Wiley, McClave, John Martin Reservoir and Caddoa. 

LAT...LON 3824 10264 3810 10267 3801 10299 3822 10292

$$

Hodanish
4 follow-up statements
481 
WGUS75 KPUB 090124
FFSPUB

Flash Flood Statement
National Weather Service Pueblo CO
724 PM MDT Sun Sep 8 2019

COC011-099-090415-
/O.CON.KPUB.FF.W.0057.000000T0000Z-190909T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Prowers CO-Bent CO-
724 PM MDT Sun Sep 8 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM MDT FOR
NORTHWESTERN PROWERS AND NORTHEASTERN BENT COUNTIES...

At 721 PM MDT, Doppler radar indicated 3 to 4 inches of rain has 
fallen across parts of northeast Bent and northwest Prowers 
counties. The heaviest rain has fallen just east of the McClave 
area where 4 inches of rain has been estimated. 

This heavy rain is affecting both the highway 50 and highway 287 
corridor. 

Do not drive where water covers the roadway!

Some locations that will experience flooding include...
Wiley, McClave, John Martin Reservoir and Caddoa. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.

&&

LAT...LON 3824 10264 3810 10267 3801 10299 3822 10292

$$

Hodanish
224 
WGUS75 KPUB 090200
FFSPUB

Flash Flood Statement
National Weather Service Pueblo CO
800 PM MDT Sun Sep 8 2019

COC011-099-090415-
/O.CON.KPUB.FF.W.0057.000000T0000Z-190909T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Prowers CO-Bent CO-
800 PM MDT Sun Sep 8 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM MDT FOR
NORTHWESTERN PROWERS AND NORTHEASTERN BENT COUNTIES...

At 757 PM MDT, Doppler radar indicated that the heavy rain over the 
warned area has ended. High resolution computer guidance indicates 
no more heavy rain is expected over the warned area the rest of the 
evening. However, flash flooding and ponding of water is still 
likely ongoing across parts of northwestern Prowers and northeastern 
Bent counties, especially in those areas from McClave to Wiley. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.

&&

LAT...LON 3824 10264 3810 10267 3801 10299 3822 10292

$$

Hodanish
111 
WGUS75 KPUB 090244
FFSPUB

Flash Flood Statement
National Weather Service Pueblo CO
844 PM MDT Sun Sep 8 2019

COC011-099-090415-
/O.CON.KPUB.FF.W.0057.000000T0000Z-190909T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Prowers CO-Bent CO-
844 PM MDT Sun Sep 8 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM MDT FOR
NORTHWESTERN PROWERS AND NORTHEASTERN BENT COUNTIES...

At 841 PM MDT, Doppler radar indicated a few showers and 
thunderstorms have re-developed over northeastern Bent and 
northwestern Prowers counties. These storms could drop an additional 
0.2 to 0.4 inches of rain to the areas that have received heavy rain 
earlier this evening. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.

&&

LAT...LON 3824 10264 3810 10267 3801 10299 3822 10292

$$

Hodanish
719 
WGUS75 KPUB 090413
FFSPUB

Flash Flood Statement
National Weather Service Pueblo CO
1013 PM MDT Sun Sep 8 2019

COC011-099-090420-
/O.EXP.KPUB.FF.W.0057.000000T0000Z-190909T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Prowers CO-Bent CO-
1013 PM MDT Sun Sep 8 2019

...THE FLASH FLOOD WARNING FOR NORTHWESTERN PROWERS AND NORTHEASTERN
BENT COUNTIES WILL EXPIRE AT 1015 PM MDT...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed any remaining road closures. Ponding 
of water on county roadways in and around the Wiley and McClave 
areas is still likely. 

Please use extreme caution in the Wiley and McClave areas.

LAT...LON 3824 10264 3810 10267 3801 10299 3822 10292

$$

Hodanish

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 3:27 PM MDT, 3 hours 46 minutes earlier.

Area forecast discussion, Sep 8, 3:27 PM MDT, 3 hours 46 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
327 PM MDT Sun Sep 8 2019

.SHORT TERM...(This evening through Monday)
Issued at 327 PM MDT Sun Sep 8 2019

Strong upper wave ejecting from the northern Great Basin into the
northern Rockies this afternoon, while area of surface low pressure
spins up over the Arkansas Valley, Increasing vertical motion was
producing showers and thunderstorms across the mountains and
interior valleys at mid-afternoon, with a few storms finally
spilling east into the srn I-25 corridor as of 21z. For the
remainder of the afternoon into early evening, scattered to numerous
showers/thunderstorms will continue to push eastward across the
mountains and high valleys, though areas along the Continental
Divide may see activity diminish by 00z as upper wave axis shifts
east. Brief heavy rain and gusty winds of 50-60 mph likely with any
stronger storms over the mountains the next few hours. Along I-25
and across the eastern plains, best focus for strong to severe
convection should be along the Palmer Divide and over the plains
along/north of the Arkansas River, as moisture and more unstable air
mass wraps back westward to the north of the surface low near
Pueblo. Scattered storms will continue south of the Arkansas Valley
as well as trough drags across the area, though storm
strength/coverage may be weaker/less than farther north given
slightly poorer moisture/buoyancy and weaker 0-6km shear. Storms
then shift e-ne across the plains in the evening, with most activity
sliding into KS 06z-09z.

Subsidence and drier air spread across the region on Monday, with
just enough instability lingering in the far sern corner of the
plains for a slight chance of a thunderstorm late in the afternoon.
Given reasonably deep mixing and lack of cloud cover, temperatures
will climb back to well above average levels at most locations.

.LONG TERM...(Monday night through Sunday)
Issued at 327 PM MDT Sun Sep 8 2019

Monday night through Wednesday...an upper level low pressure system
over the Pacific NW will remain in place through Tuesday, then slide
to the east across the northern tier states through Wed. Isolated
convection is anticipated each aftn and eve, while the higher
terrain of the Continental Divide will have the best chance for
showers and storms. Convective activity will be scattered to likely
along the Divide and especially over the central mts from Tue night
through Wed. Plan on highs in the 70s for the high valleys, and 80s
to lower 90s for the plains. As the system passes by to the north on
Wed, it will push a dry cold front south into eastern CO late Wed
night into early Thu morning.

Thursday and Friday...Dry cold front pushes in Thu morning, with sfc
winds becoming easterly Thu eve through Fri morning while weak zonal
flow aloft persists. Models indicate just some isolated showers and
storms over the eastern mts and southern areas both days, but the
main effect will be much cooler temps forecast with highs in the 70s
for the high valleys, and mid 70s to mid 80s for the plains.

Saturday and Sunday...Another upper shortwave crosses the northern
Rockies over the weekend, far enough north to not produce additional
convection for the cwa, but is expected to tighten the pressure
gradient and strengthen zonal flow aloft across the state. This is
turn should help boost temps over the weekend back up into the 80s
to lower 90s for the plains, and 70s to near 80F for the high
valleys. Isolated diurnal convection is forecast both days over the
higher terrain. Moore

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 327 PM MDT Sun Sep 8 2019

VCTS at all taf sites late this afternoon into early evening, with
tempo tsra group and potential for brief MVFR/IFR vis as stronger
storms move across. Activity shifts east across the plains after 01z-
03z with clearing skies by 06z. VFR all sites on Mon, with no chance
of tsra as airmass dries out.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...PETERSEN
LONG TERM...MOORE
AVIATION...PETERSEN
Hazardous weather outlook, Sep 8, 11:23 AM MDT, 7 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1123 AM MDT Sun Sep 8 2019

COZ058>089-093>099-091730-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1123 AM MDT Sun Sep 8 2019

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered to numerous thunderstorms will develop over the mountains
early this afternoon and spread across lower elevations and the
eastern plains after 2 PM. A few thunderstorms could become
strong to severe across the southeast mountains and plains,
particularly north of highway 50. Hail to around the size of half
dollars and wind gusts up to 60 mph will be the primary storm
risks. Lightning and locally heavy rainfall will also be possible.
Flash flooding could occur this afternoon and evening, especially
on the more susceptible burn scars. Thunderstorms will exit
eastern Colorado by midnight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Isolated thunderstorms, generally over the mountains, will be
possible each day, with primary storm threats being locally gusty
winds around 45 mph as well as cloud to ground lightning.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible across the southeast mountains and plains this afternoon
and evening.

10/77

In the hours before

Special weather statement, Sep 8, 4:57 PM MDT, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Pueblo CO
457 PM MDT Sun Sep 8 2019

COZ081-084-082345-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
457 PM MDT Sun Sep 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TELLER AND
NORTHWESTERN EL PASO COUNTIES UNTIL 545 PM MDT...

At 457 PM MDT, Doppler radar was tracking strong thunderstorms near
Woodland Park, or 21 miles northwest of Colorado Springs, moving
northeast at 25 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Woodland Park, Monument, Palmer Lake, Divide and Gleneagle.

LAT...LON 3888 10524 3913 10516 3913 10462
TIME...MOT...LOC 2257Z 234DEG 23KT 3905 10512

Hodanish
Special weather statement, Sep 8, 5:16 PM MDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Pueblo CO
516 PM MDT Sun Sep 8 2019

COZ096-082345-
Eastern Kiowa County CO-
516 PM MDT Sun Sep 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KIOWA COUNTY UNTIL
545 PM MDT...

At 515 PM MDT, Doppler radar was tracking a strong thunderstorm over
Brandon, or 24 miles south of Cheyenne Wells, moving northeast at 25
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Sheridan Lake, Chivington and Brandon.

LAT...LON 3838 10247 3844 10254 3862 10239 3861 10233
      3846 10218
TIME...MOT...LOC 2315Z 233DEG 24KT 3847 10242

Hodanish
Special weather statement, Sep 8, 5:27 PM MDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Pueblo CO
527 PM MDT Sun Sep 8 2019

COZ096-098-090000-
Lamar Vicinity/Prowers County CO-Eastern Kiowa County CO-
527 PM MDT Sun Sep 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PROWERS AND
SOUTHEASTERN KIOWA COUNTIES UNTIL 600 PM MDT...

At 527 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lamar, moving northeast at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Lamar and Wiley.

LAT...LON 3806 10259 3817 10273 3842 10244 3834 10222
TIME...MOT...LOC 2327Z 239DEG 21KT 3816 10261

Hodanish
Special weather statement, Sep 8, 6:03 PM MDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Pueblo CO
603 PM MDT Sun Sep 8 2019

COZ096-098-090030-
Lamar Vicinity/Prowers County CO-Eastern Kiowa County CO-
603 PM MDT Sun Sep 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PROWERS AND
SOUTHEASTERN KIOWA COUNTIES UNTIL 630 PM MDT...

At 603 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lamar, moving northeast at 15 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern
Prowers and southeastern Kiowa Counties.

LAT...LON 3806 10255 3812 10261 3825 10259 3847 10235
      3817 10221
TIME...MOT...LOC 0003Z 234DEG 15KT 3815 10254

Hodanish
Local storm report, Sep 8, 6:31 PM MDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
631 PM MDT SUN SEP 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     4 NE LAMAR              38.12N 102.56W
09/08/2019                   PROWERS            CO   TRAINED SPOTTER

            5 INCH TREE LIMBS BROKE OFF THE TREES.
            SPOTTER ESTIMATES WIND SPEEDS WERE AROUND 60
            MPH.

&&
Special weather statement, Sep 8, 7:10 PM MDT, 3 minutes before
Special Weather Statement
National Weather Service Pueblo CO
710 PM MDT Sun Sep 8 2019

COZ095>098-090200-
Lamar Vicinity/Prowers County CO-Las Animas Vicinity/Bent County CO-
Western Kiowa County CO-Eastern Kiowa County CO-
710 PM MDT Sun Sep 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PROWERS...
SOUTHWESTERN KIOWA AND NORTHERN BENT COUNTIES UNTIL 800 PM MDT...

At 708 PM MDT, Doppler radar was tracking a strong thunderstorm near
Neegronda Reservoir, or 13 miles northwest of Lamar, moving
northeast at 30 mph. Other strong storms were located 9 miles
southwest of Arlington, and were also moving northeast at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Wiley, McClave, Sweetwater Reservoir, Blue Lake, Neenoshe Reservoir,
Neegronda Reservoir and Queens Reservoir.

LAT...LON 3811 10272 3812 10336 3838 10321 3836 10252
TIME...MOT...LOC 0108Z 208DEG 25KT 3823 10278

Hodanish

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 6:03 PM MDTSpecial Weather StatementPUBKiowa27 min
Sep 8, 6:23 PM MDTSevere Thunderstorm WarningPUBBent, Kiowa, Otero, Prowers37 min
Sep 8, 7:10 PM MDTSpecial Weather StatementPUBKiowa50 min
Sep 8, 7:54 PM MDTSpecial Weather StatementPUBKiowa36 min
Sep 9, 1:53 PM MDTSpecial Weather StatementPUBProwers52 min
Sep 9, 2:57 PM MDTSpecial Weather StatementPUBProwers48 min
Sep 9, 3:36 PM MDTAreal Flood AdvisoryPUBProwers3 hr
Sep 9, 5:01 PM MDTSpecial Weather StatementPUBProwers44 min

Nearby

Flash Flood Warnings in Colorado, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.